Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Convulsions in sleep, eptoin, memory problems, seizures, weight loss

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
My father, who is 68 years old, is suffering from convulsions in sleep and doctor has prescribed Eptoin 100 mg (three tablets a day). This happened in XXXXXXX 2008 but he started taking Eptoin from XXXXXXX 2009. After some time, he developed memory problem and for that doctor prescribed him Flovite 5.0 and Supradyn (after having blood test). But he is losing weight and he thinks that this is because of Eptoin. He is insisting of leaving this medicine but I know that seizures will re-occur. What should I do now? How can I reduce the dose? Is weight loss because of this medicine? If not, then what could be the reason? Please do guide me. Thanks.
Posted Wed, 11 Apr 2012 in Epilepsy
Follow-up: Convulsions in sleep, eptoin, memory problems, seizures, weight loss 17 minutes later
He is getting seizures or convulsions in sleep. Is this epilepsy? Is this curable? Please suggest me what should I do to cure him fully. He is retired Air force officer and maintained a good health but now he has lost much weight. What could be the reasons for his weight loss? Please suggest me good doctor with Delhi from whom I can get his treatment.
Answered by Dr. Deepak Anvekar 9 minutes later

Here are a few important side effects associated with use of eptoin in your father.

Neurologic : horizontal gaze nystagmus ; At toxic doses, patients experience sedation, cerebellar ataxia, and ophthalmoparesis, as well as seizures.

Idiosyncratic side-effects of phenytoin : include rash and severe allergic reactions.

Hematologic : phenytoin causes a reduction in folic acid levels, predisposing patients to megaloblastic anemia. Hence your doctor as advised folvite 5mg to counter this effect.

Despite this, the drug has a long history of safe use, making it one of the more popular anti-convulsants prescribed by doctors, and a common "first line of defense" in seizure cases.

Eptoin is directly not a cause of weight loss in elderly patients. The combination of loss of appetite and increased hepatic metabolism might have caused mild changes in weight.

The best way to go ahead, is to either change the medication to something acceptable or to reduce the drug. But this should be done only after consulting his treating doctor or a neurologist.

The other causes of weight loss could be due to digestive disorders and reduced absorption in his intestines, which can be rule out by a physical examination and if necessary a few routine tests.

He might also under go a colonoscopy, to rule out any possible causes considering his age.

I hope this helps.

I shall be available for any follow up questions that you might be having.

Above answer was peer-reviewed by
Follow-up: Convulsions in sleep, eptoin, memory problems, seizures, weight loss 16 hours later
Thanks for the reply Doctor.

If Eptoin is not causing weight loss then I think this could be some gastrointestinal problem. I would be taking doctor's opinion and go by all the tests which would be prescribed. Could you please let me know what could be the all the tests?

He has already tested for diabetes and that is normal in his case.
Answered by Dr. Deepak Anvekar 6 hours later

The basic tests that the doctors would do include:-

1. complete blood count
2. peripheral blood smear.
3. Liver function tests
4. Kidney function tests.

Additional and optional testing that might be required depending on the clinical examination include:-

1. Upper GI endoscopy - to rule out peptic ulcers
2. CT scan - To rule out any tumors anywhere else in the chest or abdominal cavity (which also can result in weight loss).
3. Colonoscopy - to rule out any hemorrhoids, polyps, tumors or cancer, etc.

I hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor